Have I been over dosed?

Hi - I only went to Dr as I was getting pins & needles/numbness in both hands & fingers. Had blood tests was told borderline underactive thyroid & put on 25mcg levothyroxine. Took 1st tablet , pins & needles subsided a bit(maybe just coincidence )stools were nearly black!

2nd day was aching in leg joints,& right hip - also constipated/disturbed sleep.

3rd day skin was tingly like on fire in face(cheeks, jowls & chin) still constipated & had loss appetite/disturbed sleep.

Day 4 - feeling worse - woke 4x in night! face feels worse,really thirsty/dehydrated. by afternoon hip & legs in fire + joint pain-hard to walk, then back by kidneys killing pain - walking around like a zombie-not really with it - feeling tearful(not like me at all)

Day 5 -same as 4 - phoned Dr to bring blood test forward

Day 6 - didn't TAKE tablet - felt so rough - face not swollen but felt on fire ,diahorrea just before going to work 8am. kidney area still painful + burning /TINGLY FEELING ALL OVER SKIN + joint pain. Went to DR said I had a temperature & was dehydrated. Told levothyroxine would not cause this as only same as what body produces naturally & that I must have a bug.Told ok to saty off tablets then try again in couple of weeks one 'bug'has gone!

Today - day 7 - still very dehydrated ,motions getting more back to normal-although not quite. Joint pain subsided & face not hot although still bit tingly. Hopefully 2moro I will feel better again. I can live with pins & needles coming & going but not these other symptoms - where I can hardly function - I felt if I continued I would have had to stay home from work!

Do you think 'cause I am very borderline I don't need these tablets,& by taking them caused my body to have too much - like being overactive?

Feel like I was poisoned - I have no bug!

Last edited by

11 Replies

oldestnewest
  • That seems to be quite a large dose to start off on. I was started at 25mcg but I think that most people start off on 50mcg and then increase over the next couple of months. I don't know that much, still learning myself, but I'm sure others will be able to tell you more. Clemmie

  • Sorry miss keyed doses should read 25. don't know what borderline results were. will ask when I go back to Dr but I am going to leave for a few weeks as want to make sure out of my system fully before starting again- I feel at this low dose maybe I don't require it?

  • Sickmate, Do you know what your result is? Borderline could mean TSH 4 or 9.

    125mcg is rather a high dose to start on, 50mcg or 75mcg is more common. I suggest you wait a couple of weeks to let the Levothyroxine wash out and start again at 50mcg and have another blood test 6 weeks after to check thyroid levels.

    Thyroxine is a natural substance but it is possible to have an adverse reaction to the fillers in it and some people are not able to tolerate Levothyroxine at all. If you have any reaction when you take 50mcg take an antihistamine an hour before the next dose to see if there is improvement. If so, discuss with your pharmacist an alternative to the make you are currently taking. There are three generics, Mercury Pharma, Actavis and Wockhardt.

  • Sorry miss keyed doses should read 25. don't know what borderline results were. will ask when I go back to Dr but I am going to leave for a few weeks as want to make sure out of my system fully before starting again- I feel at this low dose maybe I don't require it?

  • Sickmate, doctors don't dish out Levothyroxine lightly so I think you may need it. Leave it a week, most will be out of your system then, and try again, perhaps at half a dose 12.5mcg initially.

  • Thanks - today apart from the need to catch up on missed sleep I feel nearly back to normal! only symptom's I ever had were pins & needles! which I get in & out -I initially thought this was to do with plastering/rendering using screw drivers/power tools as I have been renovating old building - was worried I might have lead poisoning!

    But will resume tablets in few weeks when I don't have much on(in case I get really bad again!) I will then let you know how I get on,

    Thanks again

  • Sickmate, numbness and tingling can be caused by low B12. If it persists ask your GP to do B12 and folate blood tests.

  • Thanks clutter, I was told I was a bit anaemic & iron levels bit low, so will speak to Dr.

    Today I feel ok except for aching in back by kidney area(right side)But apart from catching up on missed sleep & still bit dehydrated, feel back to normal-have numb middle finger, but pins & needles not so bad-have energy again so been gardening etc. so symptoms seem to be related to levothyroxine - maybe too strong a dose? or like I said before maybe I don't need? Not going to take anymore for few weeks & before speaking to Dr again- never felt so ill!

  • I'm a bit concerned about you producing black faeces for no obvious reason. Is there any chance you have a gastro-intestinal bleed? Or are you taking iron supplements?

    If you bleed in your stomach, intestines, or in some parts of the colon, then the digestive process turns that blood black, which is why you might be producing black stool.

    Another common reason for producing black stool is taking iron supplements, and in this case it isn't usually a problem.

    There are probably many other reasons for producing black stools that I know nothing about, so don't immediately jump into panic mode. But do take it seriously until you know why it happened.

    en.wikipedia.org/wiki/Upper...

    en.wikipedia.org/wiki/Lower...

    en.wikipedia.org/wiki/Gastr...

    If you are bleeding then it must not be ignored. Please tell your doctor about it.

  • black stools gone(happened once- 1st day of taking levothyroxine- then constipated whith occational mouse like droppings!) now back to normal as soon as I stopped tablets,although had diahoerra for 2 motions on that day. still feeling bit numb around cheeks & mouth,not so dehydrated- but not quite back to normal(day 5 of not taking tablets) Dr told me my symptons were a bug,& I may have start of appendicitus? Don't really believe this,am sure it was some side effect of tablets.Dr said give 2 weeks then start tablets again.I think if I do this I will get symptons again-could go ahead & see/prove this to Dr,but don't want to risk my health!

    A pal said pins & needles could be due to menopause? ( as blood tests were only just borderline?)

    Also going to look into B12 & folate as suggested by clutter - but I think I have already been tested for B12 & came back normal.

    Could my symptons of pins/needles/numb hands just be just be menopausel - as a friend has just told me she had thses symptons & prickley heat type symptons when she was going throw the menopause,they then disappeared on their own?

  • Just phone Dr ,she reluctantly gave me these results:

    TSH 4.4

    T4 12.2

    T3 not tested!

    B12 Normal- 446

    Folate normal -7.5

    Liver function slightly high- but had no number to hand?( have been told in the past that this is just me & that is the level my liver functions at)

    Iron stores low- 22

    Surely all these could be attributed to menopause?

    spoke to colleague (1st Aider) about dull ache in kidney area she reckons prob due to tablet in blood stream & the dehydration.

    Queried with Dr that I never had all these symptoms until I took tablets as I only went about Pins & needles in hands/fingers, she just said have blood tests done again in 6th weeks & we'll go from there!

    I have never met this Dr she has only spoken to me by phone after seeing my blood test results, was told prescription was waiting for me at clinic reception.

You may also like...